Alert archive / Kentucky / Flash Flood Warnings in 2000
Flash Flood Warning 34, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Jul 30, 2000, 2:23 PM CDT for McCracken County, Kentucky. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 30, 2000, 2:23 PM CDT (19:23 UTC)
- Expired
- Jul 30, 2000, 3:45 PM CDT
- In force
- 82 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County McCracken County, KY
The radar
The Paducah radar (KPAH), 18 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 240 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 578 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KPAH 301923 FFWPAH KYC145-302045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PADUCAH KY 223 PM CDT SUN JUL 30 2000 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST MCCRACKEN COUNTY IN WESTERN KENTUCKY * UNTIL 345 PM CDT * AT 214 PM CDT...HEAVY RAIN...BETWEEN THREE QUARTERS TO ONE AND A HALF INCHES AN HOUR...CAN BE EXPECTED ACROSS EASTERN MCCRACKEN COUNTY...FROM PADUCAH...ONWARD TO KREBS AND FREEMONT...THEN EAST TO REIDLAND AND OAKS KENTUCKY THROUGH 330 PM. * THIS AREA HAS ALREADY RECEIVED UP TO AN INCH OF RAIN THIS MORNING... AND THE GROUND IS SWOLLEN WITH WATER. ANY FURTHER RAIN CAN BE EXPECTED TO POND ON AREA ROADS AND QUICKLY FILL SMALL DITCHES AND STREAMS. ANOTHER ONE TO ONE AND ONE HALF INCHES CAN BE EXPECTED TO FALL ACROSS EASTERN MCCRACKEN COUNTY AND WILL LIKELY AFFECT MANY SECONDARY ROADS. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3703 8851 3695 8850 3696 8869 3713 8866
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:06 PM CDT, 17 minutes earlier.
Area forecast discussion, Jul 30, 2:06 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 206 PM CDT SUN JUL 30 2000 MAIN CONCERN THIS CYCLE WILL BE SHOWER COVERAGE AND DURATION AND NIGHTTIME FOG. 12Z MODELS SIMILAR IN THEIR MASS FIELDS AND OVERALL SOLUTION OF GRADUALLY TRANSITIONING FROM CLOSED UPPER LOW TO ELONGATED TROF. AVN SUGGESTS TROF MAY MEANDER AROUND LOWER MISS VALLEY MID WEEK AS NORTHERN STREAM S/W CUTS THRU NORTH END. AVN A BIT FASTER WITH S/W RESULTING IN TROF AXIS SHIFTING FARTHER EAST ON TUESDAY THAN ETA. WILL TAKE BLEND OF ALL MODELS. UNSTABLE ATMOSPHERE WITH LITTLE CAP RESULTED IN QUICK CU-UP WITH SCATTERED SHOWERS MOVE PREVALENT IN THE DEEPER MOISTURE TO THE EAST SIDE OF THE PAH FA. FUNNEL CLOUD REPORTED IN SWIN AROUND 1720Z IS NOT SURPRISING WITH AMOUNT OF INSTABILITY AND VORTICITY FROM UPPER LOW. AFTER SUNSET SHOWERS SHOULD DIMINISH ALTHOUGH BETTER CHANCE OF THEM LINGERING ON EAST SIDE OF FA THAN WEST. WILL TAILOR POPS TO REFLECT THIS...BUT THEY WILL BE CHANCE POPS. PLAN TO DROP POPS FOR SEMO ZONES TONIGHT AND CRANK THEM BACK UP MONDAY. MODEL PW 1.5 ISOLINE REMAINS DIRECTLY OVER PAH FA THRU TUESDAY. LOCAL DOWNPOURS COULD CAUSE SPOT FLOODING OVER EASTERN SECTIONS OF FA DURING DIURNAL HEATING SO WILL MENTION LOCALLY HEAVY RAIN THERE. WILL MENTION PATCHY FOG TONIGHT IN ALL ZONES WEST OF KY LAKES AND WABASH RVR. WILL TREND TOWARD MAV GUIDANCE FOR TEMPS. FOR EXTENDED...MRF BRINGING GULF THING ONSHORE LA THURSDAY AND PUSHING A TROPICAL SURGE AHEAD OF IT. THIS COULD PUT AREA INTO SUBSIDENCE RING ON THURSDAY KEEPING IT DRY...ALTHOUGH HARD TO PINPOINT SUCH STUFF THIS EARLY...THEREFORE WILL KEEP ONGOING MENTION OF SHOWERS/STORMS THRU PERIOD. .PAH...NONE. SDB
In the hours before
Special weather statement, Jul 30, 10:47 AM CDT, 3 hours 36 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-301800- THUNDERSTORM OUTLOOK...VALID UNTIL 700 AM CDT MONDAY NATIONAL WEATHER SERVICE PADUCAH KY 1047 AM CDT SUN JUL 30 2000 SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE FOUR STATE AREA TODAY. SEVERE STORMS ARE NOT EXPECTED. AN UPPER LEVEL LOW POSITIONED OVER NORTHERN ILLINOIS WILL REMAIN STATIONARY TODAY. A SURFACE COLD FRONT WILL ALSO BECOME STATIONARY ACROSS THE MIDDLE OF THE REGION THROUGH TONIGHT. THE COMBINATION OF THE UPPER LOW AND FRONT WILL PROVIDE A TRIGGER FOR THE FORMATION OF SCATTERED SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. THE ATMOSPHERE IS MARGINALLY UNSTABLE...BUT WILL BECOME MODERATELY UNSTABLE WHERE INTERMITTENT SUNSHINE IS OBSERVED. THE MOST ABUNDANT MOISTURE WILL REMAIN OVER KENTUCKY EAST OF THE LAKES AND INTO SOUTHWEST INDIANA WHERE SHOWERS WILL BE MORE LIKELY. OVER THE REST OF THE AREA LESS MOISTURE WILL BE AVAILABLE...THEREFORE ONLY WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED. WIND SHEAR IS QUITE WEAK. THE MOST LIKELY RESULT FROM THUNDERSTORMS TODAY WILL BE SMALL HAIL AND DANGEROUS LIGHTNING AND BRIEF HEAVY RAIN. IN AREAS WEST OF THE MISSISSIPPI RIVER STORMS WILL DRIFT TOWARD THE SOUTHEAST AT 10 MPH...WHILE STORMS EAST OF THE RIVER WILL MOVE NORTHEAST AROUND 15 MPH. SPOTTER ACTIVATION IS NOT EXPECTED. SDB
Special weather statement, Jul 30, 12:45 PM CDT, 1 hour 38 minutes before
ILZ077-078-083-INZ081-082-085>088-KYZ014-018-019-301900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1245 PM CDT SUN JUL 30 2000 ...FUNNEL CLOUDS SIGHTED NEAR POSEYVILLE AND EAST OF GRIFFIN INDIANA... AT 1220 PM...A STORM SPOTTER REPORTED A FUNNEL CLOUD THREE MILES NORTH OF POSEYVILLE. NO MOVEMENT WAS REPORTED AT THIS TIME. AT 1221 PM...POSEY COUNTY DISPATCH RELAYED A REPORT OF A FUNNEL CLOUD EAST OF GRIFFIN...JUST NORTH OF INTERSTATE 64. NO MOVEMENT WAS REPORTED AT THIS TIME. AREA LAW ENFORCEMENT AGENCIES INDICATE THAT SOME OF THE FUNNEL CLOUD REPORTS MAY BE DEALING WITH THE SAME SIGHTING. THE ATMOSPHERE ACROSS SOUTHWEST INDIANA AND ADJACENT PARTS OF SOUTHEAST ILLINOIS AND NORTHWEST KENTUCKY IS VERY UNSTABLE. AN AREA OF LOW PRESSURE ALOFT IS SITUATED ACROSS EASTERN ILLINOIS AND CENTRAL INDIANA. IN THIS AREA OF LOW PRESSURE...SLIGHTLY COOLER TEMPERATURES CAN BE FOUND ALOFT. THE COOLER AIR ALOFT...COMBINED WITH THE WARM AND MOIST AIR AT THE SURFACE...CAN COMBINE TO PRODUCE SHARP UP-DRAFTS...LEADING TO THE DEVELOPMENT OF FUNNEL CLOUDS. THESE FUNNEL CLOUDS ARE USUALLY REFERRED TO AS COLD AIR FUNNELS AND CAN OCCUR WITH OR WITHOUT SHOWERS OR THUNDERSTORMS IN THE AREA. THESE FUNNEL CLOUDS ARE BRIEF IN NATURE AND MAY PERIODICALLY TOUCH THE GROUND. THESE COLD AIR FUNNELS ARE VERY WEAK...BUT CAN CAUSE GUSTY WINDS NEAR 40 MPH AND THE POTENTIAL FOR MINOR WIND DAMAGE. SMITH
Nearby
Flash Flood Warnings in Kentucky, 2000Every flash flood warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.